Chronic Lyme Disease Summit 2

A to Z Challenge: L is for Lisinopril #atozchallenge

I wasn't going to write about lisinopril today, since it's a drug for high blood pressure (hypertension), not fibromyalgia.  However, I have just spent the last weekend with a bad reaction to lisinopril that my doctor (well-meaning enough) prescribed last week.  We've been battling over my so-called hypertension for a few years now, he and I.   I maintain that I get "white coat syndrome" when he takes my BP, he maintains that even if it spikes that high when I'm in his office, and with my family history, that I have high BP.  I take it at home and it's not high.  He takes it, or his nurse takes it, and it skyrockets.  My brother has the same issue, we just talked about it again today on the phone.  We are nervous people.  "Why you nervooooohse?" my doctor asks with his accent,  "You no need to be nervoooohse around me."  I want to say "It's not you, it's me" but I don't think he'd get the joke.

I need to say right from the start that my doctor is a very smart man, and like I said he means well.  But... none of them understand that I (and I'm sure many of you) do not fit into a little box.  I am a special case.  I can't take one-size-fits-all medications.  I usually have adverse reactions to "Big Pharma" medications, and this time was no exception.

The doctor told me I might get a small, minor "cough" as a side effect of this med.  The cough began the second day I was on the med.  I didn't really think much of it, until FIVE PEOPLE at work stopped me in the hallway, or came into my office, and asked if I was sick because I was coughing.  I'm not a "cougher".  Some people in offices are "coughers" -- you know, you always have one or two.  I'm not one.  It was alarming enough for five people to ask about it!  Since he had warned me this might happen, I whipped out the drug package insert and re-read the side effects, and it said if you develop a chronic cough call your doctor right away (and that your doctor will probably take you off this medication).  So, I did.  It was Friday afternoon, late.  I told a nurse my problem.  She said someone would call back.  They didn't.

Friday night, I developed flu-like symptoms.  Now, we fibromytes are already living with flu-like symptoms (that would be body aches, extreme exhaustion, body temp changes), so it's hard to know whether you have the flu, or just a fibro flare-up.  Once I started shivering uncontrollably, and burned up with a high fever, I pretty much knew it wasn't a fibro flare.  I thought I had remembered reading something about "flu-like symptoms" in the side effects of the med.  I pulled out the paperwork again, and sure enough it said "Call your doctor if you have flu-like symptoms, such as chills and fever, sore throat, extreme tiredness after taking Lisinopril.  You may have an immune disorder such as neutropenia or leukopenia".  WHAT!!!?  (hey, between us, I have always thought I had an autoimmune disease that "they" just haven't detected, but heh, what do I know?).

The pond across the street from where I live


I called the doctor immediately, and of course got the on-call staff.  The doctor on call agreed with me, said to stop taking that med, and rest up, drink plenty of fluids, take care of yourself just as though you have the flu... and call your doctor on Monday.

I didn't need to call the doctor on Monday, they called me.  Twice.  Both times I explained the WHOLE story to the nice nurse who called.  Both times, they said still keep taking the med.  Are you insane?  No.  How about, no?!  When the second person called to say they wanted me to keep taking it for a month and "see if you are still coughing and having flu-like symptoms" I was so dejected I just thanked her and hung up.

Of course, I am NOT taking this medication today, tomorrow, or for another month.  I am not going to sit here and cough for a month, and worse, have a fibro-flare times 1000% like I did this past weekend.  I lost an entire weekend (not the first time in my life) to side effects of medication.

So, that's my post for the letter L.  I thank you for listening.  Oh, and I wanted to give a big shout out to all my readers who have commented on my various A to Z posts for the A to Z Challenge... I have read all the comments, but have been too ill to even use a computer until today, never mind actually write anything!  Thank you everyone so much, your remarks have been poignant, informative, and productive.


I'm participating in the Blogging A to Z Challenge this month. My theme is fibromyalgia symptoms. And here comes the disclaimer:  I'm not a medical professional -- not even close. I'll be sharing my own experiences with fibromyalgia, chronic pain and chronic fatigue. Please consult a professional if you have a chronic illness, or suspect you do. My blog is purely my own opinion and experience. It is not intended to serve as medical advice.

Comments

  1. I had to laugh at your experience with "white coat syndrome" because I think I have that too. After fighting the horrible traffic to keep my semi-annual doctor's appointment, my blood pressure is ALWAYS elevated, so much so that they take it twice, at the beginning of the appointment and again at the end. Last week, I was at my dentist appointment and they took my blood pressure. It was way lower than any reading at my doctor's office, maybe because I had no anxiety about the appointment with the dentist and they caught me by surprise.
    Visiting from A to Z ~
    Wendy at Jollett Etc.

    ReplyDelete

Post a Comment